A recent warning from the FDA has highlighted a common mistake made by pharmacists: confusion of drug names.
Mixing up prescriptions due to the similarity of drug names is a common pharmaceutical error, and it’s something that Floridians should be aware of when heading to their local drug store. According to MedPage Today, the FDA issued a warning in June due to the 226 reports it received from confusing Risperidone (Risperdal), which is an antipsychotic, with Ropinirole (Requip), which treats Parkinson’s disease and Restless Legs Syndrome. These errors resulted in five individuals being hospitalized.
In its report, the FDA noted that some of the factors causing confusion were similar packaging, illegible handwriting of the prescription, and overlapping product characteristics, such as strength and dosage. It is important to understand that any pharmaceutical prescription error has the potential to cause serious illness and/ or death.
So the next time that you pick up your prescription, remember to carefully read the label carefully and inspect the actual medication to determine that the medication is actually used to treat your condition, especially with generics. In addition, don’t be afraid to ask your physician and your pharmacist about the uses of your medication. By taking a few precautions, you can reduce the risk of being a victim of pharmaceutical negligence.